Chemists' Own Cold and Flu Day/Night Tablets

Chemists' Own Cold and Flu Day/Night Tablets is a brand of medicine containing the active ingredients paracetamol - pseudoephedrine hydrochloride - codeine - chlorpheniramine maleate.

Find out more about active ingredients.

Consumer medicine information (CMI) leaflet

Developed by the pharmaceutical company responsible for this medicine in Australia, according to TGA regulations.

Chemists' Own Cold & Flu
Day/night Tablets

Chlorpheniramine maleate; codeine phosphate; paracetamol; pseudoephedrine hydrochloride


Consumer Medicine Information

What is in this leaflet

This leaflet answers some common questions about Chemists' Own Cold & Flu Day/night Tablets.

It does not contain all the available information. It does not take the place of talking to your pharmacist or doctor.

All medicines have risks and benefits. Your pharmacist or doctor has weighed the risks of you taking Chemists' Own Cold & Flu Day/night Tablets against the benefits they expect it will have for you.

If you have any concerns about taking this medicine, ask your pharmacist or doctor.

Keep this leaflet with the medicine. You may need to read it again.

Back to top

What Chemists' Own Cold & Flu Day/night Tablets is used for

Chemists' Own Cold & Flu Day/Night is a combination of two types of tablet, a "Day" and "Night" tablet. The "Day" tablet is a non-drowsy tablet and contains paracetamol, pseudoephedrine hydrochloride and codeine phosphate as the active ingredients.

The "Night" tablet contains tablet contains Chlorpheniramine maleate, paracetamol and pseudoephedrine hydrochloride as the active ingredients.

Chemists' Own Cold & Flu Day/Night tablets provide temporary relief from symptoms of colds & flu.

Day tablet is a non-drowsy and provides temporary relief from the following symptoms:

  • runny nose
  • nasal congestion
  • headache
  • body aches
  • pain and fever.

Night tablet enables you to rest by providing temporary relief from the following symptoms:

  • Runny nose
  • Nasal congestion
  • Headache
  • Pain and fever
  • Sneezing.

Paracetamol works to stop the pain messages from getting through to the brain. It also acts in the brain to reduce fever.

Codeine phosphate belongs to a group of medicines called analgesics. It is an opioid analgesic and it acts by blocking pain and your emotional response to pain.

Pseudoephedrine belongs to a group of medicines called sympathomimetic decongestants.

It works by reducing congestion in the upper respiratory tract, including the nose, nasal passages and sinuses, and making it easier to breathe.

Chlorpheniramine belongs to a group of medicines called 'antihistamines'. Antihistamines help reduce allergic symptoms by preventing the effects of a substance called histamine. Histamine is produced by the body in response to foreign substances that the body is allergic to

Ask your pharmacist or doctor if you have any questions about this medicine. Your pharmacist or doctor may have given it for another reason.

It is only available from your pharmacist.

Back to top

Before you take/give Chemists' Own Cold & Flu Day/night Tablets

When you must not take it

Do not take Chemists' Own Cold & Flu Day/night Tablets if you have an allergy to:

  • any medicine containing paracetamol, codeine, pseudoephedrine or chlorpheniramine
  • any of the ingredients listed at the end of this leaflet.

Some of the symptoms of an allergic reaction may include:

  • shortness of breath
  • wheezing or difficulty breathing
  • swelling of the face, lips, tongue or other parts of the body
  • rash, itching or hives on the skin

Do not take this medicine if you have or have had any of the following medical conditions:

  • liver or kidney disease/problems
  • difficulty breathing, wheezing, chronic cough, asthma or other chronic breathing conditions
  • a history of drug dependence, including alcohol dependence
  • recent surgery on the stomach or intestines
  • head injury
  • low blood pressure
  • underactive thyroid
  • glaucoma (high pressure in the eyes)
  • stomach or duodenal ulcer, or other stomach problems
  • prostate problems
  • bladder problems

Do not take this medicine if you have:

  • very high blood pressure
  • severe coronary artery disease (heart disease caused by poor blood flow or narrowing of the blood vessels of the heart)
  • taken monoamine oxidase inhibitors, medicines used to treat depression, in the last 14 days

Do not take this medicine:

  • if you are also taking monoamine oxidase inhibitors, a type of medicine used to treat depression.
  • if you take sedatives (medicines used to help relax or sleep)

Do not take this medicine if you are pregnant, or plan to become pregnant. It may affect your developing baby if you take it during pregnancy. Your pharmacist or doctor will discuss the benefits and possible risks of taking the medicine during pregnancy.

Do not take this medicine if you are breastfeeding or plan to breastfeed. It passes into the breast milk and there is a possibility that the baby may be affected.

Do not take this medicine/it after the expiry date printed on the pack or if the packaging is torn or shows signs of tampering. If it has expired or is damaged, return it to your pharmacist for disposal.

If you are not sure whether you should start taking this medicine, talk to your pharmacist or doctor.

Before you start to take it

Tell your pharmacist or doctor if you have allergies to any other medicines, foods, preservatives or dyes.

Tell your pharmacist or doctor if you have or have had any of the following medical conditions:

  • high blood pressure
  • overactive thyroid gland
  • diabetes
  • heart disease and poor blood flow in the blood vessels of the heart
  • glaucoma (high pressure in the eyes)
  • prostate problems
  • liver or kidney disease or problems
  • epilepsy

Tell your doctor if you are taking any sedatives.

Tell your pharmacist or doctor if you are pregnant or plan to become pregnant. Your pharmacist or doctor will discuss the benefits and possible risks of taking the medicine during pregnancy.

If you have not told your pharmacist or doctor about any of the above, tell him/her before you start taking Chemists' Own Cold & Flu Day/Night tablets.

Taking other medicines

Tell your pharmacist or doctor if you are taking any other medicines, including any that you get without a prescription from your pharmacy, supermarket or health food shop.

Some medicines and Chemists' Own Cold & Flu Day/Night tablets may interfere with each other. These include:

  • warfarin, a medicine used to prevent blood clots
  • metoclopramide, a medicine used to control nausea and vomiting
  • medicines used to treat epilepsy or fits
  • chloramphenicol, an antibiotic used to treat ear and eye infections
  • alcohol
  • medicines used to help you relax, sleep or relieve anxiety, such as barbiturates and sedatives
  • medicines used to relieve stomach cramps or spasms, to prevent travel sickness and to treat Parkinson's disease
  • medicines used to treat high blood pressure
  • medicines for diarrhoea, such as kaolin, pectin and loperamide
  • metoclopramide, a medicine used to treat nausea and vomiting
  • monoamine oxidase inhibitors and tricyclic antidepressant, medicines used to treat depression , taken within the last 14 days
  • other opioid analgesics used to treat pain
  • quinidine, a medicine used to treat abnormal or irregular heart beat
  • phenothiazines and antipsychotic agents, medicines used to treat mental disorders
  • medicines used to treat heart conditions
  • medicines used to treat high blood pressure
  • medicines used to treat urinary tract infections and bladder problems
  • medicines used to treat behavioural disorders
  • phenylephrine, a medicine used to treat congestion
  • appetite suppressants

These medicines may be affected by Chemists' Own Cold & Flu Day/Night tablets or may affect how well it works. You may need different amounts of your medicines, or you may need to take different medicines.

Your doctor and pharmacist will have more information on these and other medicines to be careful with or avoid while taking this medicine.

Back to top

How to take Chemists' Own Cold & Flu Day/night Tablets

Follow all directions given to you by your pharmacist or doctor carefully. They may differ from the information contained in this leaflet.

If you do not understand the instructions on the box/bottle, ask your pharmacist or doctor for help.

How much to take

Adults and Children over 12 years:

"Day" Tablet: Two tablets morning and afternoon if necessary.

"Night" Tablet: Two tablets at bedtime if necessary.

Not recommended for children under 12 years of age. Do not take more than the recommended dose.

How to take it

Tablets should be swallowed with a glass of glass of water. Tablets can be taken with or without food.

When to take it

Morning, afternoon and bedtime.

How long to take it

Adults: Only take paracetamol for a few days at a time unless your doctor tells you to take it for longer.

Children: Only give paracetamol to children for up to 48 hours unless a doctor has told you to give it longer.

If you forget to take it

If it is almost time for your next dose, skip the dose you missed and give the next dose when you are meant to. Otherwise, take it as soon as you remember, and then go back to taking your medicine as you would normally.

Do not take a double dose to make up for the dose that you missed. This may increase the chance of you getting an unwanted side effect.

If you are not sure what to do, ask your pharmacist or doctor.

If you have trouble remembering to take your medicine, ask your pharmacist for some hints.

If you take too much (overdose)

Immediately telephone your doctor or the Poisons Information Centre (telephone 13 11 26) for advice, or go to Accident and Emergency at the nearest hospital, if you think that you or anyone else may have taken too much Chemists' Own Cold & Flu Day/night Tablets. Do this even if there are no signs of discomfort or poisoning. You may need urgent medical attention.

Back to top

While you are using Chemists' Own Cold & Flu Day/night Tablets

Things you must do

Talk to your pharmacist or doctor if your symptoms do not improve. Your pharmacist or doctor will assess your condition and decide if you should continue to take the medicine.

Things you must not do

Children: Do not give this medicine for more than 48 hours unless a doctor has told you to.

Adults: Do not take for more than a few days at a time unless your doctor tells you to.

Do not take more than the recommended dose unless your doctor tells you to.

Do not give your medicine to anyone else, even if they have the same condition as you.

Do not take Chemists' Own Cold & Flu Day/night Tablets to treat any other complaints unless your pharmacist or doctor tells you to.

Things to be careful of

Do not drink alcohol while taking this medicine. The sedation effects of alcohol may be increased.

Drinking large quantities of alcohol while taking medicines containing paracetamol may increase the risk of liver side effects.

Be careful driving or operating machinery until you know how this medicine affects you. This medicine may cause dizziness in some people. If this happens, do not drive or operate machinery.

Do not take high doses of medicine for long period of time unless your doctor tells you to. Codeine may be habit forming.

Back to top

Side effects

Tell your pharmacist or doctor as soon as possible if you do not feel well while you are taking Chemists' Own Cold & Flu Day/night Tablets . This medicine helps most people with the symptoms of cold & flu, but it may have unwanted side effects in a few people. All medicines can have side effects. Sometimes they are serious, most of the time they are not. You may need medical attention if you get some of the side effects.

Do not be alarmed by the following lists of side effects. You may not experience any of them.

Ask your pharmacist or doctor to answer any questions you may have.

Tell your pharmacist or doctor if you notice any of the following and they worry you:

  • nausea or dyspepsia
  • vomiting
  • drowsiness
  • dizziness
  • constipation
  • difficulty sleeping
  • excitability
  • restlessness
  • fear or anxiety
  • rapid heart beat
  • tremor
  • hallucinations
  • drowsiness or sleepiness
  • dry mouth, nose and throat
  • constipation
  • nervousness and irritability
  • twitching or jerking muscles

The above list includes the more common side effects of your medicine. They are usually mild.

Children and people over 65 years of age may have an increased chance of getting side effects.

Tell your doctor as soon as possible if you notice any of the following:

  • shallow breathing or shortness of breath
  • unusual or extreme mood swings
  • dizziness, light-headedness
  • flushing of the face
  • fast heart beat
  • difficult or painful urination
  • seizures (fits)

The above list includes serious side effects that may require medical attention. These side effects are rare.

If any of the following happen, tell your pharmacist or doctor immediately or go to Accident and Emergency at your nearest hospital:

  • shortness of breath
  • wheezing or difficulty breathing
  • swelling of the face, lips, tongue or other parts of the body
  • rash, itching or hives on the skin
  • wheezing or difficulty breathing
  • swelling of the face, lips, tongue or other parts of the body
  • urine retention

The above list includes very serious side effects. You may need urgent medical attention or hospitalisation. These side effects are very rare.

Tell your pharmacist or doctor if you notice anything that is making you feel unwell. Other side effects not listed above may also occur in some people.

Back to top

After using Chemists' Own Cold & Flu Day/night Tablets

Storage

Keep your medicine in the original pack until it is time to take.

Keep your medicine in a cool dry place where the temperature stays below 30°C.

Do not store Chemists' Own Cold & Flu Day/night Tablets or any other medicine in the bathroom or near a sink. Do not leave it on a window sill or in the car. Heat and dampness can destroy some medicines.

Keep it where children cannot reach it. A locked cupboard at least one-and-a-half metres above the ground is a good place to store medicines.

Disposal

Ask your pharmacist what to do with any medicine that is left over, or if the expiry date has passed.

Back to top

Product description

What it looks like

Ingredients

Chemists' Own Cold & Flu Day/Night Tablets contains:

'Day' tablets contains: 500 mg of paracetamol, 9 mg of codeine phosphate and 30 mg of pseudoephedrine hydrochloride as the active ingredients.

'Nigh' tablets contain: 500 mg of paracetamol, 30 mg of pseudoephedrine hydrochloride and 2 mg of chlorpheniramine maleate as active ingredients.

Day/Night tablets also contain:

  • starch - maize,
  • cellulose - microcrystalline
  • silica - colloidal anhydrous
  • povidone
  • croscarmellose sodium
  • stearic acid
  • magnesium stearate
  • hypromellose
  • macrogol
  • carnauba wax
  • brilliant blue (133)
  • titanium dioxide (171)

This medicine does not contain lactose, sucrose, gluten, wheat, yeast, or tartrazine

Supplier

Chemists' Own Cold & Flu Day/night Tablets - AUST R 94304 is supplied in Australia by:

Chemists' Own Pty Ltd
(A member of Sigma Group of Companies)
96 Merrindale Drive
Croydon VIC 3136

This leaflet was prepared in March 2006.

Back to top

CMI provided by MIMS Australia, December 2014  

Related information - Chemists' Own Cold and Flu Day/Night Tablets

Audience:
       

(Medicine)
05 Dec 2013 Information on medicines available in Australia containing paracetamol - pseudoephedrine hydrochloride - codeine - chlorpheniramine maleate, including our latest evidence-based information and resources for health professionals and consumers. The active ingredient is the chemical in a medicine that makes it work. Medicines that contain the same active ingredient can be available under more than one brand name. Brands include both active ingredients and inactive ingredients. You'll find information about brands of medicines that contain paracetamol - pseudoephedrine hydrochloride - codeine - chlorpheniramine maleate below, including their consumer medicine information (CMI) leaflets.
(Condition)
02 Nov 2012 Find reliable, independent information about nose congestion. You’ll find resources for consumers and health professionals about this health condition and any related treatments, medicines and medical tests.nose congestion is also known as nasal congestion.
(Condition)
02 Nov 2012 Find reliable, independent information about fever. You’ll find resources for consumers and health professionals about this health condition and any related treatments, medicines and medical tests.fever is also known as pyrexia and pyrexia.